Biomarker Testing in Lung Cancer - Episode 11

Non-Small Cell Lung Cancer: Taking a Break From Treatment

Allison Collins shares her experience undergoing a break from therapy after she responded well to treatment for non-small cell lung cancer.

Vamsidhar Velcheti, M.D.: Allison, tell me about your treatments with [Neal] Ready, [M.D., Ph.D.,] and treatment on clinical trial. I understand you were in a clinical trial with dual immunotherapy. How did that go? How did you fare with the treatment? How did your cancer respond to the treatment? Did you have any side effects?

Allison Collins: I had the radiation at the end of April to my brain. I started the actual immunotherapy I think it was May 21st of 2018. But it had to be put off another two weeks because I started having swelling in the brain due to the radiation treatment. I was put back on steroids. I wasn’t aware that you could only have a certain amount of steroids in your system when you started immunotherapy. That kind of was depressing when you had to wait another two weeks. When I finally got started in June, it came on gradually. It was headaches, then it turned into vomiting, feeling dizzy, to then I couldn’t get off the couch, and I was just vomiting the whole time. I made a trip to the [emergency department]. This went on from June to December. I would end up going in there, and I would have inflammation in the brain again. They finally figured it out. It was the actual immunotherapy. It was going to the scars, where the burns scars were and was filling them with fluid. So I had to be put back on a low dose of dexamethasone in order to complete all the treatments. I also had weight gain, a lot of weight gain. I’ve had to stay on cortisol because it affected my adrenal glands. I have adrenal insufficiency, but I had packed on 52 pounds, and had skin rashes. I still have one, it’s like permanent. It’s kind of faded now, but it’s on my hands. I had adrenal insufficiency, the inflammation in the brain and the skin rashes. But you know what? I would do it all over again to be stable. That’s just how I feel. Some people, I know they can’t deal with the side effects, but I would do that all over again to be stable.

Vamsidhar Velcheti, M.D.: Allison, after you had these side effects, the tumor was regressing, I would assume?

Allison Collins: Yes. The tumor has shrunk. When I went last month, it was 0.9 centimeters or millimeters. It’s very small. My oncologist calls it a scar.

Vamsidhar Velcheti, M.D.: It’s plausible. Sometimes these drugs can cause a lot of this inflammatory response over time if things are stable. The fact that you had a very high PD-L1 and high TMB, tumor mutation burden, all those point to good prognostic signs. You have a good reason to believe that the immunotherapy is doing what it’s supposed to be doing. It looks like the CT scans do confirm that. Unfortunately, these drugs do have side effects. There’s no drug without side effects, but it’s really important to stay on top of it and manage some of these side effects, which it looks like you’ve had all the treatments for the adrenal insufficiency, [and] the swelling in the brain. Are you on a treatment break, Allison? For how long have you been on the treatment break?

Allison Collins: Well, when I started the trial, the trial was for two years. My doctor told me he didn’t see any reason for me to do any more treatment past then. So I just go in every 12 weeks now. I really did not want to go off treatment. I guess it became a habit, and then I know of others who just continue on with Opdivo. But he said no, that when the trial ended, we were going to stop it, and dependent on how my scans go, we’ll readdress it at that time. If I start having progression, he said we may use that treatment again, or we may use something else.

Vamsidhar Velcheti, M.D.: That’s exactly what I would do as well, Allison. I think after two years, when somebody like you has a great response with very little cancer or findings on the CT scan, we don’t even know if there is active cancer. Sometimes I do a PET [positron emission tomography] scan to see if any of that’s still lighting up. My guess is that it probably won’t. It’s probably just scar tissue as Dr. Ready had mentioned. I agree, I think holding off on treatment, doing close surveillance with scans is the right approach in this situation.

Transcript edited for clarity.